Treating patients with status epilepticus is a challenging balance of minimizing the risk of medication adverse events while managing the serious dangers of status epilepticus itself.


David M. Treiman, MD, director of the epilepsy center and professor of bioengineering and neuroscience at the University of Arizona College of Medicine, and professor of neurology at Creighton University School of Medicine, discussed the acute side effects of antiepileptic drugs at the 68th annual meeting of the American Epilepsy Society in Seattle, Washington.
 
Antiepileptic drugs (AEDs) may need to be used in an emergency setting in patients who develop status epilepticus. This condition may be preceded by serial seizures or acute repetitive seizures. Although these episodes typically resolve without treatment, at times, patients may fail to return to a baseline state between seizures, resulting in status epilepticus. The danger of failure to return to baseline between seizures is the potential for cumulatively less recovery between seizures, which may ultimately result in encephalopathy, morbidity, and mortality.
 
In status epilepticus, several options for rescue AEDs are available, including benzodiazepines such as diazepam, lorazepam, clonazepam, or midazolam. To facilitate fast absorption, these medications may be administered rectally, intramuscularly, intravenously, intranasally, or sublingually.
 
Other medications that may be used in status epilepticus include the barbiturate phenobarbital, the hydantoins phenytoin and phosphenytoin, as well as valproate, levetiracetam, and lacosamide. Typically, an intravenous hydantoin is used after initial treatment with a benzodiazepine (usually lorazepam). If the hydantoin is ineffective, other medications may be used, including pentobarbital, midazolam, and propofol. Treatments may be adjusted over a long period of time. Treiman noted that, although status epilepticus is an acute condition, patients have recovered from status epilepticus after being in a coma for more than 2 months.
 
Common adverse reactions often associated with acute treatment for status epilepticus include1:
·         Hypotension
·         Respiratory depression
·         Cardiac adverse effects
·         Sedation, and central nervous system effects
·         Gastrointestinal adverse effects, typically with pentobarbital and thiopental
·         Injection complications, most notably with phenytoin
 
Hypotension after treatment for status epilepticus is most common with pentobarbital, occurring in 55% to 77% of patients. With propofol, hypotension is slightly less common, occurring in 42% of patients. Finally, midazolam induces hypotension in 27% to 20% of patients. It is important to note, however, that hypotension that does not resolve with pressors is more common with propofol (8% of cases) than with pentobarbital (3% of cases) or midazolam (2% of cases). This, in addition to patient-specific factors, must be taken into account when selecting an appropriate agent in patients at higher risk of developing hypotension.2
 
Patients with status epilepticus who are elderly or critically ill are at high risk of dying from hypotension-related adverse events. In one 1998 study, 11 of 16 critically ill elderly patients died after receiving intravenous diazepam, lorazepam, or midazolam.3
 
Respiratory depression is another major concern with acute treatment. Although respiratory depression occurs infrequently with these medications (fewer than 10% of cases), many small studies have shown that respiratory depression may occur at different rates depending on the route of administration of the benzodiazepine. Intravenous diazepam carries the highest risk for respiratory depression, followed by rectally administered diazepam, intranasal midazolam, and sublingual midazolam.4-7
 
Cutaneous reactions are another important consideration, particularly with the hydantoin derivatives phenytoin and fosphenytoin. When these medications are delivered intravenously, extravasation of the drug may result in a characteristic rash of the hand, known as purple glove syndrome. This adverse effect, which is characterized by pain, edema, and a purple discoloration, may lead to blistering or sloughing off of the skin, and may require arterial occlusion or surgical intervention in severe cases.8,9
 
Recognizing and effectively managing the adverse events associated with acute pharmacotherapy of status epilepticus is important due to the urgent nature of status epilepticus and the potential harm associated with the medications used to treat the condition. Balancing the potential for harm with effective treatment is an important aspect of treating patients with status epilepticus.
 
References
1.      Treiman DM, Meyers PD, Walton NY, et al. A comparison of four treatments for generalized convulsive status epilepticus. Veterans Affairs Status Epilepticus Cooperative Study Group. N Engl J Med. 1998;339(12):792-798.
2.      Claassen J, Hirsch LJ, Emerson RG, Mayer SA. Treatment of refractory status epilepticus with pentobarbital, propofol, or midazolam: a systematic review. Epilepsia. 2002;43(2):146-153.
3.      Litt B, Wityk RJ, Hertz SH, et al. Nonconvulsive status epilepticus in the critically ill elderly. Epilepsia. 1998;39(11):1194-1202.
4.      Nakken KO, Lossius MI. Buccal midazolam or rectal diazepam for treatment of residential adult patients with serial seizures or status epilepticus. Acta Neurol Scand. 2011;124(2):99-103.
5.      Mpimbaza A, Ndeezi G, Staedke S, Rosenthal PJ, Byarugaba J. Comparison of buccal midazolam with rectal diazepam in the treatment of prolonged seizures in Ugandan children: a randomized clinical trial. Pediatrics. 2008;121(1):e58-e64.
6.      Holsti M, Sill BL, Firth SD, Filloux FM, Joyce SM, Furnival RA. Prehospital intranasal midazolam for the treatment of pediatric seizures. Pediatr Emerg Care. 2007;23(3):148-153.
7.      Baysun S, Aydin OF, Atmaca E, Gürer YK. A comparison of buccal midazolam and rectal diazepam for the acute treatment of seizures. Clin Pediatr (Phila). 2005;44(9):771-776.
8.      Hanna DR. Purple glove syndrome: a complication of intravenous phenytoin. J Neurosci Nurs. 1992;24(6):340-345.
9.      Spengler RF, Arrowsmith JB, Kilarski DJ, Buchanan C, Von Behren L, Graham DR. Severe soft-tissue injury following intravenous infusion of phenytoin. Patient and drug administration risk factors. Arch Intern Med. 1988;148(6):1329-1333.